Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 279, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 1998, 12:55 AM CDT for Grant County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 1998, 12:55 AM CDT (05:55 UTC)
- Expired
- Jul 25, 1998, 1:45 AM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Grant County, KS
The radar
The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1432 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 250555 RRA SVRDDC KSC067-250645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1255 AM CDT SAT JUL 25 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GRANT COUNTY IN SOUTHWESTERN KANSAS * UNTIL 145 AM CDT * AT 1254 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF ULYSSES MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHERN GRANT COUNTY THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:05 PM CDT, 9 hours 50 minutes earlier.
Area forecast discussion, Jul 24, 3:05 PM CDT, 9 hours 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR FFA... NATIONAL WEATHER SERVICE DODGE CITY KS 305 PM CDT FRI JUL 24 1998 CU/TCU FORMING AGAIN ALONG AND TO SOUTH OF FRONTAL BOUNDARY FROM SE COLORADO TO SW OKLAHOMA. FRONTAL BOUNDARY APPEARS TO BE LIFTING NORTH THIS AFTERNOON...MUCH LIKE YESTERDAY...THEREFORE PULSE SEVERE MAY NOT BE OUT OF THE QUESTION FOR THE SOUTHERN GROUPS FOR THE LATE AFTERNOON AND EARLY EVENING. WILL WORD SOUTHERN ZONES ACCORDINGLY. COMPLETELY AGREE WITH GLD THAT MAIN SHOW APPEARS TO BE LATER TONIGHT. THUNDERSTORMS...WHICH ARE NOW FIRING OVER THE EASTERN HALF OF COLORADO SHOULD ROLL DOWN THE WESTERN HIGH PLAINS AND AFFECT MOST OF THE CWA. WITH MANY REPORTS OF 1 TO 2 INCHES OF RAINFALL OVER THE NORTHERN 4 COUNTIES FROM LAST NIGHT'S MCS AND WITH POTENTIAL FOR VERY HEAVY RAINFALL FROM TONIGHT'S HIGH PLAINS MCS...DECIDED TO PULL THE TRIGGER FOR A FLASH FLOOD WATCH FOR THIS GROUP. AS FAR AS MODELS GO...THE ETA SURFACE AND THE AVN/NGM UPPER LEVELS LOOK GOOD FOR THE NEXT 36 TO 48 HOURS...SO I WILL USE A BLEND OF THESE MODELS. WITH UPPER VORT OVER NM FORECASTED BY THE NGM/AVN TO AFFECT WESTERN KANSAS LATER TONIGHT...PROBABILITY FOR AN MCS EVENT TO OCCUR TONIGHT SEEMS QUITE HIGH. SATURDAY NIGHT WILL ONCE AGAIN SEE A REPEAT PERFORMANCE OF TONIGHT'S WEATHER. TIMING AND LOCATION OF THE MCS EVENT WILL BE TOUGH TO NAILDOWN...SO I DECIDED TO SHOTGUN HIGH POPS EVERYWHERE EXPECT THE SOUTHERN GROUPS. SUNDAY LOOKS TO BE WARMER AS BOUNDARY MAY PUSH FARTHER NORTH THROUGH THE CWA...TEMPS WILL REFLECT THIS TREND. POPS WILL BE LOWERED FOR SUNDAY SINCE THE MCS BROKEN RECORD MAY BE TEMPORARILY STOPPED. MCCAMMON EXT DISC...MODELS IN GENERAL AGREE WITH STRONG COLD SURGE AND SHORT WAVE DIVING INTO UPPER MIDWEST WITH A COUPLE OF COLD FRONTS PUSHING INTO SWRN KS. FIRST COLD FRONT TO GIVE A CHANCE FOR TSTMS ON SUNDAY NIGHT FOLLOWED BY GOOD CLEARING AND DRYING OUT ON MONDAY AND INTO TUESDAY. WARM FRONT AND MSTR TO START MAKING A RETURN TO THE AREA ON TUES NIGHT AND WEDNESDAY WITH SHORTWAVE AND NEXT REAL SHOT OF TSTMS. WILL TREND COOLER THAN MRF TO START OUT MONDAY WITH HIGHS IN THE 80S AND THEN WARM THINGS UP GRADUALLY TUESDAY AND WEDNESDAY BACK INTO 90S. KRUSE DDC EB 069/085 068/086 068 16747 GCK EB 067/083 066/084 067 16747 EHA BB 069/091 068/095 068 16424 LBL BB 072/093 071/096 070 16424 HYS EB 065/080 066/082 066 16747 P28 BB 072/092 072/095 071 16424 .DDC...FLASH FLOOD WATCH FOR TONIGHT...FFA KSZ030-031-045-046.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 12:46 AM CDT | Severe Thunderstorm Warning | DDC | Kearny | 44 min |
| Jul 25, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 47 min |
| Jul 25, 5:36 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 49 min |
| Jul 25, 6:24 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.